Can Urinary Incontinence Be Caused by Medication?
The large red or blue book commonly seen on physician’s desks, is the Physician’s Desk reference (PDR), It may not be as readily visible as many of use electronic versions, however this reference gives very extensive information for just about every drug imaginable. Some of the more important information that can be found is the side effects of various medications. Although benefits usually outweigh the risks of most medications, unfortunately, side effects are a reality.
One such undesirable side effect of some medications may include urinary incontinence. The good news is, these side effects are not permanent and typically dissipate once you are no longer taking the medication. Below are some of the types of medication most commonly associated with an incontinence side effect.
Anti-depressants are medications that may come with undesired anti-cholinergic side effects. This side effect can cause an inhibitory effect on the bladder’s ability to contract. And depending on how extensive this reaction is, the bladder can lose its ability to contract altogether, causing urinary retention. When this happens, patients become incontinent on the basis of overflow incontinence. The bladder becomes completely full, is unable to contract, so urine will just leak out or “overflow” from the bladder. Medications associated with this are drugs such as amitriptyline, haloperidol, resperidone, and benztropine.
Medications used to lower blood pressure can cause incontinence via several different mechanisms. Blood pressure drugs that act as alpha-blockers (doxazosin, terazosin, prazosin), can cause a relaxation of the opening of the bladder that may result in incontinence. Diuretics (furosemide, hydrochlorothiazide) that are also used for the treatment of blood pressure, result in an increased production of urine. This can put an undue burden on the urinary bladder, and this additional output can create urinary incontinence, especially in those who may have a weakened bladder.
Allergy Medication. Now that we are in the allergy season, many patients start using their seasonal anti-allergy medications such as diphenhydramine or pseudophed both which can result in urinary incontinence. These medications cause a tightening of the urinary sphincter muscle, resulting in urinary retention and subsequent overflow incontinence.
Medications that alter levels of awareness such as narcotics or sleeping pills may also be associated with the development of urinary incontinence. Commonly used (or abused) drugs such as Valium, Ativan and Ambien can cause intese grogginess. This can result in a very deep level of sleep to where patients may experience bed-wetting. Narcotics such that contain codeine or morphine can also result in urinary incontinence by inhibiting the bladder’s contractions. Patients on these medications chronically may also experience constipation, which may also lead to urge incontinence.
Whenever you begin taking a new medication, it is always wise to review the side effects that are potentially associated with the medication. A discussion with your physician is also a good idea, as there are frequently other options that may not cause the undesirable side effect. Simple examples of this would be the use of melatonin for sleep or perhaps trying non-steroidal anti-inflammatories instead of narcotics. Additionally, if you have underlying urinary difficulties such as incontinence, urinary frequency, or prostatic enlargement, make sure that you discuss this with your physician prior to using any of these medications.
More helpful articles
Jay Motola, MD, is a board-certified urologist and attending physician, Department of Urology, Mount Sinai West, and Assistant Professor of Urology, Icahn School of Medicine at Mount Sinai. Dr. Motola is a summa cum laude, Phi Beta Kappa graduate of Boston University, and earned his medical degree at the State University of New York at Stony Brook.